Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 248, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:08 PM CDT for Montgomery County, Wilson County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2017, 4:08 PM CDT (21:08 UTC)
- Expired
- Sep 16, 2017, 5:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 4:24 PM CDT | TSTM WND GST 60 | 6 S Elk City, KS | |
| Sep 16, 4:26 PM CDT | TSTM WND GST 80 | 1 N Havana, KS | 70 TO 80 MPH WIND GUSTS. VIA SOCIAL MEDIA FROM KANSAS.COM |
| Sep 16, 4:41 PM CDT | TSTM WND DMG | Independence, KS | TREES DOWNED AT 19TH AND SYCAMORE. POWER POLE DAMAGED AT MAIN AND LAUREL STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875
WUUS53 KICT 162108
SVRICT
KSC125-205-162215-
/O.NEW.KICT.SV.W.0248.170916T2108Z-170916T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
408 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Montgomery County in southeastern Kansas...
* Until 515 PM CDT
* At 407 PM CDT, a severe thunderstorm was located 8 miles southwest
of Elk City, or 10 miles northeast of Sedan, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Independence, Neodesha, Cherryvale, Caney, Dearing,
Altoona, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Elk
City Lake, Elk City State Park, Independence Airport and
Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 9597 3739 9596 3766 9553 3700 9552
3700 9596
TIME...MOT...LOC 2107Z 245DEG 34KT 3722 9604
HAIL...0.88IN
WIND...60MPH
$$
JAKUB4 follow-up statements
712
WWUS53 KICT 162129
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
429 PM CDT SAT SEP 16 2017
KSC125-205-162215-
/O.CON.KICT.SV.W.0248.000000T0000Z-170916T2215Z/
Wilson KS-Montgomery KS-
429 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WILSON AND MONTGOMERY COUNTIES...
At 429 PM CDT, a severe thunderstorm was located near Independence,
moving east at 30 mph.
HAZARD...60 to 70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Coffeyville, Independence, Neodesha, Cherryvale, Caney, Dearing,
Altoona, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Elk City
Lake, Elk City State Park, Independence Airport and Coffeyville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 9597 3739 9596 3766 9553 3700 9552
3700 9596
TIME...MOT...LOC 2129Z 251DEG 25KT 3725 9577
HAIL...0.88IN
WIND...70MPH
$$
JAKUB481
WWUS53 KICT 162146
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
446 PM CDT SAT SEP 16 2017
KSC125-205-162215-
/O.CON.KICT.SV.W.0248.000000T0000Z-170916T2215Z/
Wilson KS-Montgomery KS-
446 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WILSON AND MONTGOMERY COUNTIES...
At 446 PM CDT, a severe thunderstorm was located over Cherryvale,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Coffeyville, Independence, Neodesha, Cherryvale, Caney, Dearing,
Altoona, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Elk City
Lake, Elk City State Park, Independence Airport and Coffeyville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 9597 3739 9596 3766 9553 3700 9552
3700 9596
TIME...MOT...LOC 2146Z 246DEG 30KT 3726 9559
HAIL...0.88IN
WIND...70MPH
$$
JAKUB572
WWUS53 KICT 162203
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
503 PM CDT SAT SEP 16 2017
KSC125-205-162215-
/O.CON.KICT.SV.W.0248.000000T0000Z-170916T2215Z/
Wilson KS-Montgomery KS-
503 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WILSON AND MONTGOMERY COUNTIES...
At 503 PM CDT, a severe thunderstorm was located near Dearing, or 7
miles northwest of Coffeyville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Coffeyville, Independence, Neodesha, Cherryvale, Caney, Dearing,
Tyro, Liberty, Bolton, Sycamore, Elk City Lake, Elk City State Park,
Independence Airport and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9583 3745 9572 3766 9553 3700 9552
3700 9596
TIME...MOT...LOC 2203Z 243DEG 28KT 3711 9573
HAIL...0.88IN
WIND...60MPH
$$
JAKUB362
WWUS53 KICT 162209
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
509 PM CDT SAT SEP 16 2017
KSC125-205-162218-
/O.EXP.KICT.SV.W.0248.000000T0000Z-170916T2215Z/
Wilson KS-Montgomery KS-
509 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON AND
MONTGOMERY COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible with this thunderstorm.
LAT...LON 3728 9583 3745 9572 3766 9553 3700 9552
3700 9596
TIME...MOT...LOC 2208Z 245DEG 34KT 3713 9567
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 16, 2:59 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Sep 16 2017 Scattered showers/thunderstorms currently southeast of the Turnpike corridor may tend to gain some strength as they become increasingly rooted in the destabilizing boundary layer. This activity should exit into far eastern KS and MO by evening. Attention then turns to thunderstorm chances late this afternoon and evening along and ahead of a southeastward advancing cold front. Despite strong frontal convergence, upper support and mid- level cooling is rather weak to non-existent (other than a subtle jet streak approaching from the southwest). Consequently, activity may tend to be fairly isolated to widely scattered at best. Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30 kts of deep layer shear will promote strong/severe activity with anything that can develop. Main threats will be hail up to quarter to ping-pong ball size and 60-70 mph winds, along with pockets of heavy rainfall. The greatest potential will be generally northwest of Winfield to Eureka, and southeast of Salina to Lyons. Post-frontal warm advection coupled with weak disturbances embedded within moist mid-level flow will support mostly cloudy and cooler conditions Sunday, along with hit-or-miss chances for showers/thunderstorms. Likely not looking at severe weather given limited instability and lapse rates. Thinking thunderstorm chances and coverage will gradually increase Sunday night through early Monday, as an upper trough approaching from the west induces isentropic ascent and moisture transport across the region. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. For Monday-Monday night, warm advection associated with EML advancing eastward across the area may lead to additional hit-or- miss storms, but widespread coverage is not expected. Thinking hot and windy conditions will prevail Tuesday, as a potent Northern Rockies shortwave induces deep low pressure across the High Plains. Additionally, EML advancing over the region should keep most areas dry Tuesday. Model consensus advances a strong cold front southeast across the region Tuesday night, although given lack of mid-level cooling and upper support, shower/storm probabilities appear low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Sep 16 2017 After a cool down Wednesday in wake of the cold front, operational model and ensemble consensus continues to strongly support the development of a deep longwave trough across the western CONUS late week through the weekend. This will support warm and windy weather across Mid-America late week through weekend. Anticipating mostly dry weather Wed-Thu, with shower/thunderstorm chances gradually increasing by Thu night and Friday as moist subtropical mid/upper flow increases from the southwest. Additionally, while model variability is still fairly high surrounding specifics, there is potential for a strong frontal passage mid-late weekend, which would drastically increase precipitation chances and potential for heavy rain. GFS is most supportive of this scenario. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2017 A strong cold front will move southeast across central and southeast Kansas through this evening and tonight. Scattered elevated convection will continue to precede this front this afternoon along the Kansas turnpike corridor. Surface based storms are expected by early evening along the front with the main impacts across south central Kansas. Blustery north winds will prevail behind the frontal passage until early this evening across central Kansas. MVFR cigs are also expected to develop behind the front late tonight into Sunday morning, again mainly impacting southern Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 66 88 / 40 40 40 40 Hutchinson 60 74 64 88 / 40 40 50 40 Newton 60 75 65 86 / 50 40 50 50 ElDorado 63 75 66 86 / 50 40 50 50 Winfield-KWLD 67 80 66 88 / 50 40 50 30 Russell 56 73 62 86 / 30 30 60 30 Great Bend 57 73 62 88 / 30 30 50 30 Salina 59 75 64 85 / 50 30 60 50 McPherson 60 74 63 87 / 50 40 50 50 Coffeyville 69 82 67 87 / 50 40 40 30 Chanute 67 77 66 84 / 50 40 50 40 Iola 67 76 65 83 / 50 40 60 40 Parsons-KPPF 69 80 67 86 / 50 40 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Sep 16, 4:02 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 402 PM CDT Sat Sep 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few severe storms are expected across the region through the evening. The first area will be over far southeast Kansas before roughly 6 PM, with another area generally along and northwest of the Kansas Turnpike between roughly 5 and 10 PM. The strongest activity will be capable of 60 to 70 mph winds and ping-pong ball size hail, along with pockets of heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday An off-and-on active weather pattern will persist across the region Sunday through next weekend. Hit-or-miss showers and thunderstorms will impact the area Sunday, with activity increasing in coverage Sunday night and persisting into Monday morning. While widespread severe weather is not expected, the strongest activity may produce dime size hail and 55 mph winds, along with pockets of heavy rain. Isolated storm chances will persist Monday evening and night. Thunderstorm chances should gradually increase from late week into next weekend, with strong to marginally storms and locally heavy rain possible. Strong and gusty south winds coupled with above normal temperatures will likely support very high grassland fire danger Tuesday, Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed before roughly 6 PM over far southeast Kansas, and between roughly 5 and 10 PM generally northwest of the Kansas Turnpike, and southeast of a line extending from Great Bend to Lincoln. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 16, 2:44 PM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Wichita KS 244 PM CDT SAT SEP 16 2017 KSZ070-094-162015- Greenwood KS-Elk KS- 244 PM CDT SAT SEP 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Greenwood County in southeastern Kansas... Elk County in southeastern Kansas... * Until 315 PM CDT * At 241 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Eureka to 5 miles southeast of Grenola...and moving east at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Eureka, Howard, Moline, Longton, Severy, Fall River, Elk Falls, Climax, Eureka City Lake, Eureka Airport, Fall River State Park, Fall River Lake and Piedmont. LAT...LON 3730 9642 3795 9636 3796 9596 3730 9597 TIME...MOT...LOC 1943Z 276DEG 36KT 3788 9632 3731 9637 DARMOFAL
Local storm report, Sep 16, 3:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 2 W NEW ALBANY 37.57N 95.97W
09/16/2017 E60 MPH ELK KS TRAINED SPOTTER
ALSO HAD HALF INCH DIAMETER HAIL AFTER THE WIND.
&&
KEDSpecial weather statement, Sep 16, 3:26 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Wichita KS 326 PM CDT SAT SEP 16 2017 KSZ093-098-162100- Cowley KS-Chautauqua KS- 326 PM CDT SAT SEP 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Southwestern Chautauqua County in southeastern Kansas... * Until 400 PM CDT * At 325 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Grainola, or 9 miles southwest of Cedar Vale...moving northeast at 30 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale and Elgin. LAT...LON 3711 9672 3719 9624 3700 9621 3700 9672 TIME...MOT...LOC 2025Z 260DEG 26KT 3699 9660 DARMOFAL
Local storm report, Sep 16, 3:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG FREDONIA 37.53N 95.82W
09/16/2017 WILSON KS LAW ENFORCEMENT
SEVERAL TREES DOWNED IN TOWN.
&&
KEDLocal storm report, Sep 16, 3:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST CHANUTE AIRPORT 37.67N 95.49W
09/16/2017 M59 MPH NEOSHO KS ASOS
&&
KEDLocal storm report, Sep 16, 4:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST SEDAN 37.13N 96.18W
09/16/2017 E60 MPH CHAUTAUQUA KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:43 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Sep 16, 2:44 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 31 min |
| Sep 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Montgomery, Wilson, Woodson | 50 min |
| Sep 16, 3:26 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Sep 16, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 52 min |
| Sep 16, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Sep 16, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 22 min |
| Sep 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 25 min |
| Sep 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 67 min |
| Sep 16, 5:17 PM CDT | Special Weather Statement | ICT | Montgomery | 43 min |
| Sep 16, 6:50 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Sep 16, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.